Wyoming, 2011

High Wind in Wyoming, February 14 to 15, 2011

February 14 to 15, 2011 · NWS RIW · 2 events in 2 counties and zones

Mountain wave activity brought high winds to the Absaroka Range and the Clarks Fork Gap. A peak gust of 101 mph was recorded at Clark with a measured gust of 76 mph on Chief Joseph Pass.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Mountain wave activity brought high winds to the Absaroka Range and the Clarks Fork Gap. A peak gust of 101 mph was recorded at Clark with a measured gust of 76 mph on Chief Joseph Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 14, 3:46 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 14, 3:46 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
346 PM MST MON FEB 14 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY

HIGH LEVEL CLOUDS FORMED ALONG THE LEE SIDE OF THE MOUNTAINS TODAY
HOLDING BACK THE SUNSHINE AND THUS IMPACTING THE HIGH TEMPS.
BREEZY TO WINDY AREAS HAVE OCCURRED TODAY WHICH HAS AIDED IN
WARMING SOME PLACES AGAIN TODAY. THE NEXT BATCH OF CLOUDS ARE
MOVING THROUGH THE REGION NOW AND WILL BE GONE BY 02Z AT THIS
POINT. PRECIP IS SPARSE UPSTREAM WITH THIS WEAKENING WEATHER
SYSTEM AS IT MOVES ACROSS IDAHO INTO MONTANA TONIGHT. THE
NORTHWEST MOUNTAINS MAY ONLY SEE SNOW AT THE HIGHEST PEAKS FROM
THIS SYSTEM TONIGHT. DRY ELSEWHERE WITH BREEZY TO WINDY AREAS
TONIGHT IN THE FAVORED AREAS OF THE SOUTH AND CENTRAL AS WELL AS
THE NORTHWEST IN THE ABSAROKA MOUNTAINS AND ADJACENT FOOTHILLS.
TUESDAY AND TUESDAY LOOK DRY FOR MOST PLACES WITH THE WIND
CONTINUING IN THE SAME PLACES. NW WY SEEMS TO BE THE ONLY PLACE
THAT COULD SEE ANY PRECIP AND THAT WOULD BE SCATTERED AT BEST AS
THE MODELS CONTINUE TO TREND DRIER EACH RUN. HAVE TRIMMED BACK
PRECIP CHANCE IN THE NW. ON WEDNESDAY THE TROUGH MOVES TOWARD
IDAHO WITH AN INCREASE IN MOISTURE AND A BETTER CHANCE OF PRECIP
IN THE AFTERNOON. THE PRESSURE GRADIENT INCREASES ON WEDNESDAY
WHICH WILL BRING MORE WIND INTO THE PICTURE FOR THE CENTRAL WIND
CORRIDOR. AT THIS POINT HIGH WIND WATCH MAY BE NEEDED WEDNESDAY LATE
MORNING THROUGH LATE EVENING. HAVE INCREASED THE WIND SPEEDS SOME
AND ADDED INFO TO THE HWO PRODUCT. EAST OF THE DIVIDE LOOKS DRY
WEDNESDAY. IT APPEARS THE TROUGH COMES THROUGH IN PIECES WEDNESDAY
NIGHT THROUGH THURSDAY WITH SNOW FOR THE MOUNTAINS AND THE WEST. A
CHANCE OF RAIN AND SNOW EAST OF THE DIVIDE EARLY ON...THEN CHANGING
TO ALL SNOW WITH THE COLDER AIR MOVING IN ON THURSDAY. BRISK WIND
FOR MANY LOCATIONS AS THE TROUGH AND COLD FRONT PASS THROUGH
THURSDAY. TEMPS TO REMAIN A CHALLENGE THROUGH THE PERIOD AS THE
SNOW COVERED BASIN INVERSIONS WILL TRY TO HOLD ON TUESDAY...THEN
MIX OUT ON WEDNESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

COOL AND UNSETTLED WEATHER EXPECTED ACROSS WEST AND CENTRAL WYOMING
DURING THIS PERIOD. MEDIUM RANGE GLOBAL MODELS GENERALLY AGREE ON
KEEPING LONGWAVE TROUGH OVER THE WESTERN U.S. THROUGH THIS PERIOD
WITH SUBSTANTIAL SPREAD MAINLY INVOLVING POLAR VORTEX OVER NUNAVUT.
THIS SPREAD RESULTS IN SUBSTANTIAL DIFFERENCES IN THE SOUTHWARD
EXTENT OF ARCTIC AIR INTRUSIONS AND POSSIBLE TEMPERATURE SCENARIOS
FRIDAY AND SATURDAY. GFS SPLITS ENERGY DIVING SOUTH AROUND
BACKSIDE OF VORTEX IS THUS WEAKER WITH SOUTHWARD PUSH OF ARCTIC
AIR WHILE ECMWF KEEPS MUCH OF THIS ENERGY ROTATING AROUND
SOUTH SIDE OF VORTEX AND IS THUS MORE AGGRESSIVE PUSHING ARCTIC
AIRMASS BACK TO THE EAST SLOPE OF THE WYOMING DIVIDE SATURDAY.
FORECAST LEANS TO THE COLDER ECMWF SOLUTION SATURDAY WITH GRADUAL
MODIFICATION OF AIR MASS AFTERWARDS.

ON THURSDAY NIGHT AND FRIDAY...DRIER AIR MOVES INTO THE REGION AS
SHORTWAVE RIDGE BUILDS BETWEEN EXITING SHORTWAVE ACROSS THE PLAINS
AND UPSTREAM UPPER TROUGH ALONG THE SOUTH/CENTRAL CALIFORNIA
COAST.

SATURDAY AND SUNDAY...ARCTIC FRONT MAY SURGE SOUTH INTO CENTRAL
WYOMING SATURDAY WITH LIGHT UPSLOPE SNOW POSSIBLE BEHIND THE FRONT.
UPSTREAM UPPER TROUGH EXPECTED TO KICK ACROSS AREA SUNDAY WITH
CONTINUED COOL WEATHER WITH THE BEST CHANCES FOR SNOW SHOWERS ACROSS
THE SOUTHWEST.

MONDAY...SHORTWAVE DIVING OUT OF THE GULF OF ALASKA WILL KEEP
LONGWAVE TROUGH CARVED OUT ACROSS THE WESTERN U.S. FOR CONTINUED
COOL WEATHER WITH THE BEST CHANCES OF SNOWFALL SHIFTING TO THE
WESTERN MOUNTAINS.

&&

.AVIATION...

GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED IN THE USUAL SPOTS...
KU25...KCPR...KRKS AND KCOD...TONIGHT AND TUESDAY. A DISTURBANCE
WILL MOVE ACROSS THE AREA THIS EVENING AND ANOTHER AROUND MID
MORNING. MAINLY SOME LOWERING CLOUDS CAN EXPECTED WITH LOCAL MVFR
CIGS POSSIBLE IN THE FAR WEST VALLEYS...ESPECIALLY WITH THE MID
MORNING DISTURBANCE. COULD SEE SOME LIGHT SNOW IN THE MOUNTAINS.
CLOUDS LIFT OUT BY LATE MORNING WITH VFR CONDITIONS PREVAILING.

&&

.FIRE WEATHER...

DRY WEATHER FOR MOST PLACES TONIGHT WITH ONLY SCATTERED LIGHT SNOW
IN THE NORTHWEST MOUNTAINS WITH LITTLE ACCUMULATION. TUESDAY AND
TUESDAY NIGHT WILL BE DRY FOR MOST PLACES. SCATTERED LIGHT SNOW
MAY OCCUR IN THE NORTHWEST MOUNTAINS. BREEZY TO WINDY AREAS TONIGHT
THROUGH TUESDAY NIGHT IN THE FAVORED LOCATIONS. ON WEDNESDAY
MOISTURE IS TO INCREASE IN THE WEST WITH LIGHT SNOW DEVELOPING IN
THE AFTERNOON. THE WEATHER SYSTEM MOVES THROUGH WYOMING WEDNESDAY
NIGHT AND THURSDAY WITH MOUNTAIN SNOW AND A CHANCE OF RAIN AND SNOW
IN THE LOWER ELEVATIONS. IT WILL BE QUITE WINDY WEDNESDAY INTO
WEDNESDAY NIGHT IN THE CENTRAL WIND CORRIDOR.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
AVIATION...TWB
FIRE WEATHER...AR
Hazardous weather outlook, Feb 14, 2:14 PM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
214 PM MST MON FEB 14 2011

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
214 PM MST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS OF 30 TO 35 MPH ALONG WITH LOCAL WIND GUSTS OF
55 MPH ARE LIKELY LATE TONIGHT ALONG THE EAST SLOPE OF THE ABSAROKA
MOUNTAINS AS WELL AS IN THE COMMUNITY OF CLARK IN THE ADJACENT CODY
FOOTHILLS NORTH OF CODY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 55 MPH ARE LIKELY
TUESDAY MORNING ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS AS
WELL AS IN THE COMMUNITY OF CLARK IN THE ADJACENT CODY FOOTHILLS
NORTH OF CODY.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE ALSO
EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT ACROSS SOUTHEAST
FREMONT AND NATRONA COUNTIES.

THERE IS THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATION IN WESTERN
WYOMING WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY WIND GUSTS OVER 40 MPH.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
February 14, 7:55 PM MST to February 15, 7:40 AM MST
Where
Absaroka Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
February 14, 8:44 PM MST to February 15, 8:14 AM MST
Where
Cody Foothills forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275266, 275269.